New York, 2018

Hail in New York, August 15, 2018

August 15, 2018 · NWS BUF · 2 events in 1 county or zone

Thunderstorms developed as expected north of Lake Ontario across southern Ontario province. Storms just on the north side of the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed as expected north of Lake Ontario across southern Ontario province. Storms just on the north side of the St. Lawrence River began to strengthen during the afternoon. The storms continued to strengthen as they approached the area with impressive lightning jumps and impressive reflectivity cores aloft that included 60 dbz over 30kft and 50 dbz to around 40 kft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 15, 2:11 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 15, 2:11 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
311 PM EDT Wed Aug 15 2018

.SYNOPSIS...
A weak cold front pressing southward from Ontario and Quebec will
trigger scattered to numerous showers and thunderstorms across the
Saint Lawrence Valley and North Country late this afternoon and
early this evening...with largely dry...warm...and humid conditions
otherwise prevailing across the remainder of the region through
tonight. Another area of low pressure will then track eastward
across the Great Lakes and bring a return to more widespread
unsettled weather for Thursday and Friday...before high pressure
and drier weather builds into our region for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
The main feature of interest through the rest of this afternoon and
this evening will be a weak cold front that will sag southward into
Lake Ontario and the North Country. As it does so...it will interact
with a developing lake breeze boundary and moderate amounts of
diurnally-driven instability (MLCAPES of 1500-2000 J/kg)...which in
turn will lead to the development of scattered to numerous showers
and thunderstorms across the Saint Lawrence Valley and portions of
the North Country...for which a mix of chance to likely PoPs remains
in play. At the same time...0-6 km bulk shear values will also be
ramping up to the 30-40 knot range across this same region owing to
an increasing west-northwesterly flow aloft...enough to support a
Marginal Risk for a few isolated stronger to marginally severe storms
with strong gusty winds as the primary threat. With this in mind...a
mention of such continues in both the forecast and in our Hazardous
Weather Outlook.

Meanwhile further south across the remainder of the region...
lingering low-amplitude ridging at all levels should help to
maintain largely dry conditions through early this evening...with
shallower moisture and weaker forcing from lake breeze boundaries
probably only triggering a few isolated to widely scattered
afternoon showers or storms at best. Otherwise conditions will
remain very warm and humid...with afternoon highs ranging from the
lower 80s across the higher terrain to the mid and upper 80s across
the lower elevations...and surface dewpoints primarily ranging in
the mid to upper 60s.

As we move through the mid to late evening hours...the frontally-
driven convection across the Saint Lawrence Valley and North Country
will then quickly wane with nocturnal stabilization and as the front
itself washes out over Lake Ontario. Once the convection ends...dry
and quiet weather is then expected for the balance of the night...
with any showers attendant to the next low pressure system and its
associated warm front still appearing as if they will hold off until
Thursday morning. With nocturnal cooling...some patchy light fog may
again form within the Southern Tier Valleys and east of Lake Ontario...
with warm and humid conditions otherwise prevailing. Expect overnight
lows to range from the lower to mid 60s across interior sections to
the upper 60s across the lake plains.

On Thursday...a rather broad surface low over Illinois at the start
of the day will slowly track northeastward toward Lake Michigan. In
the process...this feature will push an initial warm frontal segment
and attendant deeper moisture from the Ohio Valley into western New
York. In tandem with increasing diurnal instability...increasing lift
along this feature and its attendant mid-level shortwave/low-level
wind maxima will result in the development of increasingly numerous
showers and scattered thunderstorms south of Lake Ontario as we
progress through the day...which have been depicted via PoPs steadily
increasing to the likely range from southwest to northeast. With
precipitable water values surging back to around 2 inches and a
relatively weak (10-15 knot) southwesterly flow also in place in the
mid-levels...the main threat from any convection will again be the
potential for locally heavy rainfall and possible attendant flooding...
with this highlighted in both the forecast and the Hazardous Weather
Outlook. Further northeast across the North Country...lingering ridging
and drier air will remain in place through the majority of Thursday...
thereby yielding a mainly dry and partly to mostly sunny day for that
particular region. Otherwise...it will be another warm and humid day
overall...with daytime highs peaking in the upper 70s to mid 80s prior
to the arrival of any showers and storms.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Confidence remains high in an unsettled and rather wet pattern
for Thursday night through the day on Friday, with chances for
some locally heavy rain. Showers and storms will then begin to
taper off Friday night into Saturday morning, with areas drying
out from northwest to southeast through the day.

To open the period, an area of surface low pressure will be located
across lower Michigan. This low will move northeast along a stalled
frontal boundary to just west of Lake Ontario by Friday morning,
then to the northern NY/Canadian border by later Friday. Coverage of
showers with embedded thunderstorms will become fairly widespread
Thursday night through the day on Friday. Robust moisture transport
will send precipitable water values to near 2 inches by late
Thursday, lasting through Friday evening. Looking specifically at
the locally heavier rain potential, there will be a better chance of
locally heavy rainfall across western and northern NY on Thursday
night as a strong shortwave pivots across this area. By Friday, the
main upper trough will approach the area from the upper Great Lakes,
while the surface low moves to far northern NY, the aforementioned
stationary boundary will start to cross the area as a cold front on
the back side of the low. That said, surface boundary combined with
very deep moisture and good forcing aloft will keep the widespread
coverage of showers and storms going through the day. At this point
very difficult to pin down any area for best chances of locally
heavy rainfall, as any slight shift in the guidance will change the
locations most at risk. Will monitor trends going forward. WPC
continues to highlight portions of the area with a Marginal Risk for
excessive rainfall and possible localized flooding concerns Thursday
night through Friday. A mention of heavy rainfall has been added to
the forecast through this period to account for all these factors.

Cold front and upper main trough will slowly push southeast of the
area by early Saturday night. Showers and storms will taper off
later Friday night into Saturday, with drier and less humid
conditions slowly making their way from northwest to southeast
across the area, with most areas drying out by Saturday afternoon,
and all areas dry by Saturday night.

Expect warm and humid conditions Friday with highs in the upper 70s
to around 80, and somewhat cooler conditions Saturday with highs
generally in the mid to upper 70s. It will be warm and sticky
Thursday night with lows in the upper 60s to around 70. Trending
down to the lower to mid 60s for Friday night, before becoming
cooler and less humid for Saturday night with lows in the mid 50s to
around 60.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday through Monday weak high pressure will bring a return to
dry weather across the eastern Great Lakes. It will remain
warm, with highs in the lower 80s Sunday and mid 80s by Monday
across lower elevations. Lows will generally be in the 60s on
the lake plains and 50s in the cooler Southern Tier valleys and
Lewis County.

The next system will move into the Great Lakes later Monday night
and Tuesday. A mid level trough and associated cold front are
forecast to cross our region Tuesday, with the next chance of rain.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A weak cold front pressing southward across the Saint Lawrence
Valley and North Country will likely generate scattered to numerous
showers and thunderstorms across the above areas between late this
afternoon and this evening...with attendant brief/localized reductions
to IFR/MVFR and gusty winds possible with these. While lake breeze
boundaries may also help to generate a few additional isolated to
widely scattered showers and storms south of Lake Ontario through
early this evening...the areal coverage of these will remain rather
low with dry VFR weather otherwise largely prevailing across the
region through tonight. In terms of fog potential...at this point
expect only some localized patchy MVFR fog to possibly redevelop
in the Southern Tier Valleys and east of Lake Ontario during the
overnight hours.

On Thursday...a rather broad surface low over Illinois at the start
of the day will slowly track northeastward toward Lake Michigan. In
the process...this feature will push an initial warm frontal segment
and attendant deeper moisture from the Ohio Valley into western New
York. In tandem with increasing diurnal instability...this will lead
to the development of increasingly numerous showers and scattered
thunderstorms south of Lake Ontario as we progress through the day...
while the North Country will remain more under the influence of
lingering ridging and drier air...and therefore dry. In terms of
flight conditions...expect VFR conditions to generally prevail once
any early morning patchy fog dissipates...with brief/localized
reductions to IFR/MVFR possible within any heavier showers or
storms.

Outlook...

Thursday night and Friday...Showers and thunderstorms with areas of
attendant IFR/MVFR likely.
Saturday...Mainly VFR with a chance of a leftover shower across
interior sections.
Sunday and Monday...VFR.

&&

.MARINE...
Scattered to numerous showers and thunderstorms are expected across
the Saint Lawrence Valley and far eastern portions of Lake Ontario
late this afternoon and this evening as a weak cold front crosses the
region...with locally gusty winds possible from these. Otherwise...
there will be little in the way of marine concerns through tonight
with both winds and waves expected to remain below Small Craft
Advisory levels. More unsettled conditions will then return for
Thursday and Friday as another wave of low pressure crosses the
Lower Lakes Region along with increasingly numerous to widespread
showers and thunderstorms.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...JM
LONG TERM...Hitchcock
AVIATION...JJR
MARINE...JJR
Hazardous weather outlook, Aug 15, 5:18 AM EST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
618 AM EDT Wed Aug 15 2018

NYZ001>005-010>014-019>021-085-161030-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
618 AM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous showers and thunderstorms are expected
Thursday into Friday. The main threat is heavy rainfall with the
potential for localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042-043-062-063-161030-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
618 AM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-161030-
Oswego-Jefferson-Lewis-
618 AM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

A cold front will drop south across the Saint Lawrence River
Valley this evening. Scattered showers and thunderstorms are possible
along this front. There is a marginal risk for a strong to severe
storm east of Lake Ontario.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous showers and thunderstorms are expected
Thursday into Friday. The main threat is heavy rainfall with the
potential for localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-064-065-SLZ022-024-161030-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
618 AM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and Tonight.

A cold front will drop south across the Saint Lawrence River
Valley this evening. Scattered showers and thunderstorms are possible
along this front. There is a marginal risk for a strong to severe
storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SMITH

In the hours before

Special weather statement, Aug 15, 2:29 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Buffalo NY
329 PM EDT WED AUG 15 2018

NYZ014-152015-
Ontario-
329 PM EDT WED AUG 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO COUNTY...

At 329 PM EDT, a strong thunderstorm was located over Phelps, or 8
miles north of Geneva, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Geneva, Clifton Springs, Phelps, Seneca Lake State Park and West
Junius.

This includes Interstate 90 near exit 42.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4296 7718 4301 7708 4301 7697 4287 7696
      4287 7698 4286 7698 4283 7697
TIME...MOT...LOC 1929Z 291DEG 12KT 4298 7704

Church

The radar

The Ft Drum radar (KTYX), 63 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jefferson

When
August 15, 4:06 PM EST
Where
Jefferson County, 1.21 mi NE of Frontenac
Measured
1.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
44.260, -76.030

Hail slightly smaller than a golf call reported by the public with cars dented in the area.

Hail, Jefferson

When
August 15, 4:06 PM EST
Where
Jefferson County, 0.49 mi E of Fineview
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
44.280, -76.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782256, 782257.